Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 240, NWS Atlanta, GA

June 25, 20237 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2023, 8:18 PM EDT for 7 counties in Georgia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 8:18 PM EDT (00:18 UTC)
Expired
Jun 25, 2023, 9:00 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Schley County, GA, Talbot County, GA, Taylor County, GA

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:31 PM EDTNON-TSTM WND GST 481 W Columbus Metropolit, GAASOS station KCSG Columbus.
Jun 25, 8:48 PM EDTTSTM WND DMG1 Nnw Columbus Metropol, GATree reported down on home on Vultee Drive.
Jun 25, 8:58 PM EDTNON-TSTM WND GST 451 Wnw Oakland, GAMesonet station TT667 Oakland.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:26 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS52 KFFC 260018
SVRFFC
GAC053-145-197-215-249-263-269-260100-
/O.NEW.KFFC.SV.W.0240.230626T0018Z-230626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
818 PM EDT Sun Jun 25 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Marion County in west central Georgia...
  Muscogee County in west central Georgia...
  Chattahoochee County in west central Georgia...
  Northwestern Schley County in west central Georgia...
  Southern Talbot County in west central Georgia...
  Western Taylor County in west central Georgia...
  Southern Harris County in west central Georgia...

* Until 900 PM EDT.

* At 818 PM EDT, severe thunderstorms were located along a line
  extending from near Junction City to near Bleecker, moving south at
  35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbus, Buena Vista, Talbotton, Cusseta, Junction City, Geneva,
  Fort Moore, North Fort Moore, Bibb City, Upatoi, Brantley, Green
  Island Hills, Juniper, Cataula, Columbus Metropolitan Airport,
  Oakland, Howard, Eelbeck/West Fort Moore, Benning Hills and Benning
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3266 8509 3267 8430 3238 8425 3231 8426
      3223 8464 3223 8480 3222 8481 3223 8482
      3223 8492 3225 8492 3226 8489 3230 8494
      3233 8501 3238 8497 3243 8496 3245 8500
      3252 8501 3258 8507 3263 8508 3264 8511
TIME...MOT...LOC 0018Z 355DEG 32KT 3263 8448 3263 8517 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Albright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:06 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 25, 8:06 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
806 PM EDT Sun Jun 25 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This evening through Monday)
Issued at 338 PM EDT Sun Jun 25 2023

The MCS that has been discussed over the last several days has
transpired and is currently making its way through Tennessee while
thunderstorms are also beginning to fire across northern Alabama. As
is typical for summertime convective complexes, guidance has had
quite varying solutions on its evolution. While considerable
uncertainty has plagued this forecast over the last couple of days,
strong enough signals in the trends have given some degree of
confidence that the areas along and north of I-85 will incur the
most impacts from the MCS this afternoon and evening before it
fizzles out over central Georgia. While the best instability is to
our west, SBCAPE around 1000-2000 J/kg across north and west Georgia
(with a few pockets above 2000 J/kg over far northwest Georgia),
DCAPE over 1000 J/kg, and 700-500mb lapse rates over 6.5 C/km will
result in concerns over damaging wind gusts up to 60 mph and quarter
sized hail in the strongest storms this afternoon and evening. SPC
has appropriately placed the areas along and north of I-85 in a
Slight Risk for severe storms with a Marginal Risk extending further
southeast between I-85 and a line from Stewart County to Warren
County. At the time of writing, a Severe Thunderstorm Watch has been
issued for several counties in North Georgia where additional
counties downstream may be added depending on how the severe
threat evolves.

While it remains to be seen how the round of thunderstorms this
afternoon and evening will play out exactly, there is growing
confidence that the next push during the early morning hours could
produce isolated showers and thunderstorms during the morning
commute for the metro areas. As the front continues to make its way
further south throughout the day, areas primarily along and south of
I-85 tomorrow afternoon could see strong to severe thunderstorms
with the metro Atlanta area remaining on the northern fringe of the
potential thunderstorm activity tomorrow. Instability tomorrow
afternoon will be favorable to support updrafts with widespread 1500-
2000 J/kg of SBCAPE over the forecast area and lapse rates again
trending between 6.5-7.5 C/km. For now, nearly the entire CWA with
the exception of a small area in northwest Georgia is included in a
Marginal Risk for severe storms on Monday where damaging wind gusts
and quarter sized hail will again be the primary hazards. While
confidence has increased in the potential for isolated to scattered
showers and storms tomorrow, have limited PoPs to a high end chance
as recent trends have backed off on widespread coverage.

KAL

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 338 PM EDT Sun Jun 25 2023

As the long term period begins on Tuesday, an amplified mid level
ridge will be positioned over the central CONUS, extending as far
north as southern Canada. An occluded low pressure system will also
be centered over the Great Lakes, with troughing extending south and
east along the Atlantic coast. This synoptic setup will keep Georgia
underneath northwesterly flow aloft between these two features. On
Tuesday, the cold front extending from the aforementioned low will
sink into south-central Georgia, while surface high pressure
meanwhile builds into the eastern CONUS. While there is not expected
to be much impact on high temperatures behind the front (with
afternoon highs reaching into the upper 80s to low 90s on Tuesday),
dewpoints are expected to drop into the low 60s across north
Georgia. Chances for isolated to scattered showers and thunderstorms
are expected to be confined to central Georgia, closest to the
frontal boundary, on Tuesday afternoon.

Dewpoints will be fairly low for this time of the year on Wednesday,
but temperatures will begin to gradually warm, with afternoon highs
a couple of degrees warmer than Tuesday. Mid-range guidance
indicates that that a couple of disturbances traversing the NW flow
could move through the Deep South, which could help support
thunderstorm development in spite of the relatively dry surface
conditions. At this time, PoPs remain low on Wednesday as these
disturbances are progged to stay to the west of Georgia and
subsidence of drier air aloft will also serve to limit diurnally-
driven convection. However, remember that the northwesterly upper
flow will remain active through the end of the week, and is
notorious for surprises this time of the year that are not well-
resolved by synoptic models.

Low-level ridging will build eastward into the forecast area on
Thursday and Friday, pushing the old frontal boundary back to the
north as a warm front and continuing the warming trend through the
end of the period. By the end of the work week and into the weekend,
high temperatures are forecast to range from 5-10 degrees above
climatological normals. Temperatures are currently anticipated to be
hottest on Friday afternoon - in the upper 90s across the majority
of the area. Furthermore, heat index values during this time could
reach or exceed Heat Advisory criteria, especially in central
Georgia. With these hot temperatures and dewpoints recovering into
the upper 60s to low 70s, better coverage of diurnally-driven
thunderstorms will be favored late in the week and going into next
weekend.

King

&&

.AVIATION...
(00Z TAFS)
Issued at 741 PM EDT Sun Jun 25 2023

Winds will move back to the W to SW quickly as thunderstorms
continue south away from ATL. TSRA will remain until around 01Z BKN
deck around 5kft likely in place behind it for a bit before it
may begin to scatter out. Forecast gets challenging for the
morning. MVFR cigs expected in the morning hours ahead of cold
front. Unclear if storms will be able to reform after line that
moved through the evening. Winds tomorrow will be stronger after
front passes, W from 8-13 kts with gusts that could reach 20 kts
or higher.

//ATL Confidence...00Z Update...
Medium confidence in TSRA and morning cigs. High all others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  69  90 /  20  50  30   0
Atlanta         71  89  71  90 /  30  50  30   0
Blairsville     64  84  61  82 /  50  40  30   0
Cartersville    68  90  67  90 /  40  50  20   0
Columbus        72  91  73  93 /  40  50  40  20
Gainesville     70  88  69  87 /  30  40  30   0
Macon           72  92  72  93 /  50  50  40  10
Rome            69  92  67  91 /  50  40  10   0
Peachtree City  69  90  69  91 /  30  50  30  10
Vidalia         73  92  74  92 /  50  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...Lusk
Hazardous weather outlook, Jun 25, 6:35 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
635 PM EDT Sun Jun 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-262245-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
635 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect for portions of north and
central Georgia until 1 AM EDT.

A large cluster of thunderstorms is positioned roughly across the
I-20 corridor, and will continue moving southward this evening.
Some storms embedded within this cluster will be strong to severe.
The primary severe weather hazards would be damaging wind gusts
and hail. Frequent lightning and locally heavy rain can also be
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Another round of thunderstorms is expected on Monday ahead of and
along a cold front. Some storms may become strong to severe,
capable of producing damaging wind gusts, frequent lightning, and
locally heavy rainfall.

Isolated thunderstorms will be possible in the afternoon and
evening Thursday and Friday, followed by scattered  through
Saturday.

Hot and humid conditions Thursday through Saturday will lead to
heat index values over 100 degrees across the majority of the
area, and over 105 degrees in portions of central Georgia. If
spending time outdoors, be sure to stay hydrated, wear lightweight
clothing, and take plenty of time to rest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jun 25, 7:40 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
740 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     Danielsville            34.13N 83.22W
06/25/2023                   Madison            GA   Emergency Mngr

            15 trees down across Madison County.

&&
Special weather statement, Jun 25, 7:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Sun Jun 25 2023

GAZ061-062-072>076-082>084-260030-
Wilkinson GA-Jefferson GA-Washington GA-Hancock GA-Baldwin GA-
Bibb GA-Glascock GA-Warren GA-Jones GA-Twiggs GA-
759 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of Baldwin, Wilkinson,
east central Bibb, southwestern Warren, central Twiggs, southeastern
Hancock, Glascock, Washington, southeastern Jones and northwestern
Jefferson Counties through 830 PM EDT...

At 758 PM EDT, a line of strong thunderstorms was along a line
extending from Hamburg State Park to near James, and moving south at
35 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Macon, Milledgeville, Sandersville, Gray, Warrenton, Jeffersonville,
Gibson, Irwinton, Gordon, Davisboro, Tennille, Ivey, McIntyre,
Toomsboro, Oconee, Avera, Mitchell, Camak, Deepstep and Edge Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central Georgia.

&&

LAT...LON 3272 8309 3261 8354 3274 8357 3301 8357
      3320 8299 3350 8261 3335 8254 3299 8251
TIME...MOT...LOC 2358Z 339DEG 30KT 3322 8281 3294 8348

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Albright
Local storm report, Jun 25, 8:08 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
808 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Dmg     1 SSE Kirkwood          33.74N 84.32W
06/25/2023                   DeKalb             GA   NWS Employee

            Large oak tree fell at Pennington Pl SE and
            Lomita Rd SE.

&&
Special weather statement, Jun 25, 8:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
809 PM EDT Sun Jun 25 2023

GAZ079>083-093>096-260045-
Macon GA-Peach GA-Taylor GA-Bibb GA-Houston GA-Crawford GA-
Bleckley GA-Talbot GA-Twiggs GA-
809 PM EDT Sun Jun 25 2023

...Strong thunderstorms will impact portions of northern Macon,
southern Bibb, Twiggs, northwestern Bleckley, Peach, Houston,
southern Crawford, southeastern Talbot and Taylor Counties through
845 PM EDT...

At 809 PM EDT, a line of strong thunderstorms was along a line
extending from near Huber to Howard, and moving south at 35 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Butler, Jeffersonville, Roberta, Warner Robins,
Centerville, Byron, Marshallville, Reynolds, Ideal, Danville,
Junction City, Allentown, Robins AFB, Marion, Robins Air Force Base,
Houston Lake, District Path and Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central and west central Georgia.

&&

LAT...LON 3237 8425 3237 8432 3240 8432 3238 8435
      3243 8436 3242 8439 3248 8441 3249 8443
      3254 8445 3256 8445 3256 8447 3265 8449
      3280 8335 3257 8322 3240 8355 3231 8426
TIME...MOT...LOC 0009Z 341DEG 31KT 3274 8351 3261 8439

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Albright
Local storm report, Jun 25, 8:17 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
817 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Tstm Wnd Dmg     1 N Gainesville         34.32N 83.82W
06/25/2023                   Hall               GA   Public

            Oak tree down on Cumberland Valley Road.

&&

KAL
Local storm report, Jun 25, 8:18 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
818 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Tstm Wnd Dmg     1 NNE Eastville         33.90N 83.50W
06/25/2023                   Oconee             GA   Public

            Tree down on Rocky Branch and Old Waverly
            way.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:09 PM EDTSpecial Weather StatementFFCCrawford, Houston, Macon, Peach, Taylor, Twiggs36 min
Jun 25, 8:27 PM EDTSevere Thunderstorm WarningFFCBibb, Bleckley, Crawford, Dodge, Dooly, Houston and 7 more48 min
Jun 25, 8:29 PM EDTSpecial Weather StatementFFCJefferson, Johnson31 min
Jun 25, 8:46 PM EDTSpecial Weather StatementFFCJohnson29 min
Jun 25, 8:53 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Macon, Marion, Muscogee, Schley, Stewart and 3 more52 min
Jun 25, 8:58 PM EDTSevere Thunderstorm WarningFFCBleckley, Crisp, Dodge, Dooly, Houston, Laurens and 2 more47 min
Jun 25, 9:06 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen24 min
Jun 25, 9:25 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Treutlen35 min
Jun 25, 9:27 PM EDTSevere Thunderstorm WarningFFCCrisp, Dodge, Dooly, Laurens, Pulaski, Telfair and 2 more63 min
Jun 25, 9:57 PM EDTSpecial Weather StatementFFCMontgomery, Toombs33 min
Jun 26, 4:07 AM EDTSpecial Weather StatementFFCTowns, Union23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.